Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 3, 2023, 6:02 PM CST for Wayne County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2023, 6:02 PM CST (00:02 UTC)
- Expired
- Jan 3, 2023, 6:22 PM CST
- In force
- 20 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wayne County, MS
The radar
The Mobile radar (KMOB), 127 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 5:01 PM CST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1753 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 9.0
The text
As transmitted.
599
WUUS54 KMOB 040002
SVRMOB
MSC153-040045-
/O.NEW.KMOB.SV.W.0004.230104T0002Z-230104T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
602 PM CST Tue Jan 3 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Central Wayne County in southeastern Mississippi...
* Until 645 PM CST.
* At 601 PM CST, a severe thunderstorm was located 4 miles south of
Tuckers Crossing, or 7 miles east of Ellisville, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waynesboro and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 8894 3184 8872 3186 8863 3162 8850
3153 8894
TIME...MOT...LOC 0001Z 245DEG 30KT 3157 8908
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM1 follow-up statement
260
WWUS54 KMOB 040022
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
622 PM CST Tue Jan 3 2023
MSC153-040032-
/O.CAN.KMOB.SV.W.0004.000000T0000Z-230104T0045Z/
Wayne MS-
622 PM CST Tue Jan 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CST for
southeastern Mississippi.
LAT...LON 3174 8894 3184 8872 3186 8863 3162 8850
3153 8894
TIME...MOT...LOC 0021Z 245DEG 30KT 3164 8889
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 4:10 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 3, 4:10 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
410 PM CST Tue Jan 3 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Wednesday)
Issued at 334 PM CST Tue Jan 3 2023
...Isolated Severe Weather Remains Possible through Early
Wednesday Morning...
Severe weather continues to be possible through early Wednesday
morning as a trough aloft and frontal system traverses the south,
albeit more isolated in nature through the early evening hours.
Expecting an overall lull in activity during the late evening
hours through around midnight with activity returning ahead of
the main secondary line. This line is associated with the frontal
system that looks to move through after midnight tonight and
through Wednesday morning. The main threats respectively
associated with the secondary line will be a more straight line
damaging wind threat with an embedded brief tornado possible, and
hail being the least concerning threat. Instability continues to
persist over the region ahead of the front, however, overall
dynamic support is limiting strong convective development.
Abundant deep layer moisture will remain in place through
Wednesday morning with PWATs generally ranging from 1.5-1.6
inches. With this, flash flooding remains a concern until the
passage of the front. A Flash Flood Watch remains in effect
through late tonight into early Wednesday morning. As far as other
current hazards in place, persistent strong southerly winds have
caused an increase in surf heights to 4 to 6 feet. Therefore, a
High Surf Advisory and a High Risk of rip currents are in effect
through Wednesday afternoon and late Wednesday night respectively.
As of now, guidance for Coastal Flooding continues to remain just
below advisory criteria and will not be issuing a Coastal Flood
Advisory. However, we will continue to closely monitor the need
for a a brief advisory through the evening into the early
Wednesday morning timeframe. Some minor splashover into low-
lying/vulnerable areas cannot be ruled out. Lastly, as for
temperatures tonight, lows tonight are only expected to drop into
the low to mid 60s. Mild temperatures continue for Wednesday,
with highs generally in the low to mid 70s with skies quickly
clearing from west to east as the cold front finally pushes
through by Wednesday afternoon. JEH/88
&&
.SHORT TERM...
(Wednesday night through Friday night)
Issued at 334 PM CST Tue Jan 3 2023
Axis of upper level trof swings east Wednesday night and Thursday,
bringing drier air across the deep south. Short wave upper ridge
advances east across the Gulf Friday. Following the passage of the
front earlier on Wednesday, surface high pressure over Texas
Thursday morning expands eastward to east of the MS Valley Friday
and Friday night. After the recent warm spell, overnight lows to
start the period trend cooler and much more worthy of early January
with mid to upper 40s north of I-10 and lower to mid 50s coast.
Thursday and Friday night's numbers range 37 to 42 north of I-10 and
mostly mid to upper 40s coast. Highs Thursday and Friday mostly in
the lower to mid 60s. /10
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 334 PM CST Tue Jan 3 2023
Short-wave upper level ridge over the Gulf pushes eastward across
the Gulf Saturday. Axis of surface high slips east off the Mid-
Atlantic coast Saturday night. Rain-free conditions expected through
early Saturday night. Slight chance PoPs return late Saturday night
over the western zones then eastward across the I-65 corridor Sunday
as next southern stream mid/upper level impulse pivots east out of
Texas and across the Lower MS River Valley. At same time, next front
pushes across the region. By the early part of next week, latest
03.12Z spectral models begin to diverge on solutions. The ECMWF
brings the passage of a fast eastward propagating impulse across the
deep south Tuesday which would support an increased chance of rain
while the GFS takes its more amplified impulse southeast and off the
upper Texas coast which would keep the best rain chances to our
south out over the Gulf. Plenty of time to iron out the details as
confidence is low on any one solution. For now will maintain a small
chance of showers early next week.
Highs Saturday range from the upper 60s/lower 70s. On Sunday, lower
60s along and north of US Hwy 84 and upper 60s/lower 70s southern
zones. Highs trend cooler Monday and Tuesday in the upper 50s/lower
60s interior to 62-67 coast. Overnight lows mostly 48 to 53 Saturday
night cool into the 40s for much of area by Tuesday morning. /10
&&
.MARINE...
Issued at 334 PM CST Tue Jan 3 2023
Moderate to strong onshore flow, along with building seas, is
expected through tonight as a cold front approaches the region. The
probability of high impact, dense marine fog over Mobile Bay and the
Mississippi sound is lower given the strength of the onshore flow
which favors better mixing of the boundary layer and presence of
better environmental instability. After the passage of the front on
Wednesday, moderate northwesterly flow will then follow for late
week. Seas will also subside through late week. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 62 74 48 67 41 66 46 71 / 80 30 0 0 0 0 0 0
Pensacola 66 76 53 69 44 65 48 70 / 80 70 0 0 0 0 0 0
Destin 67 77 56 70 49 66 51 68 / 80 80 0 0 0 0 0 0
Evergreen 63 74 45 66 37 63 38 69 / 80 50 0 0 0 0 0 0
Waynesboro 58 71 45 62 37 62 41 69 / 90 10 0 0 0 0 0 10
Camden 62 71 46 61 37 60 39 67 / 80 40 0 0 0 0 0 10
Crestview 65 76 50 67 41 64 41 67 / 80 80 0 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through late tonight for ALZ051>060-261-262.
High Rip Current Risk through late Wednesday night for ALZ265-
266.
High Surf Advisory until 6 PM CST Wednesday for ALZ265-266.
FL...High Rip Current Risk through late Wednesday night for FLZ202-
204-206.
High Surf Advisory until 6 PM CST Wednesday for FLZ202-204-206.
MS...Flood Watch through late tonight for MSZ067-075-076-078-079.
GM...Small Craft Advisory until noon CST Wednesday for GMZ650-655-670-
675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jan 3, 2:12 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
212 PM CST Tue Jan 3 2023
ALZ053>055-032100-
Clarke AL-Wilcox AL-Monroe AL-
212 PM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of north central
Monroe, northern Clarke and southwestern Wilcox Counties through 300
PM CST...
At 211 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Saint Stephens, or 11 miles
northwest of Jackson, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grove Hill, Whatley and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 500 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3172 8739 3154 8798 3156 8802 3157 8803
3157 8802 3158 8802 3159 8803 3158 8804
3166 8808 3168 8808 3170 8809 3194 8752
TIME...MOT...LOC 2011Z 247DEG 37KT 3165 8798
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Jan 3, 3:58 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
358 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 3 WSW GROVE HILL 31.70N 87.82W
01/03/2023 CLARKE AL EMERGENCY MNGR
TREES DOWN ACROSS HIGHWAY 84, TWO MILES WEST
OF THE HIGHWAY 84/HIGHWAY 43 INTERSECTION.
0230 PM TSTM WND DMG 2 E PEACOCK 31.76N 87.75W
01/03/2023 CLARKE AL EMERGENCY MNGR
TREES DOWN ALONG FLORAL CREEK ROAD.
&&Local storm report, Jan 3, 5:35 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
535 PM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 2 SSE PEACOCK 31.73N 87.77W
01/03/2023 CLARKE AL EMERGENCY MNGR
DAMAGE TO AWNING AT CLARKE PREP SCHOOL ON
OLD HIGHWAY 43 AND DOWNED TREES NEARBY.
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 7:33 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 42 min |
| Jan 3, 8:14 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 46 min |
| Jan 3, 10:48 PM CST | Tornado Warning | MOB | Wayne | 42 min |
| Jan 3, 10:50 PM CST | Areal Flood Advisory | MOB | Wayne | 6 hr |
| Jan 3, 10:57 PM CST | Special Weather Statement | MOB | Greene, Perry | 48 min |
| Jan 3, 11:16 PM CST | Areal Flood Advisory | MOB | Greene, Perry, Wayne | 6 hr |
| Jan 3, 11:27 PM CST | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 48 min |
| Jan 3, 11:56 PM CST | Severe Thunderstorm Warning | MOB | Greene, Wayne | 34 min |
| Jan 4, 12:03 AM CST | Special Weather Statement | MOB | Perry, Stone | 42 min |
| Jan 4, 12:24 AM CST | Flash Flood Warning | MOB | Greene, Perry, Wayne | 6 hr |
| Jan 4, 12:41 AM CST | Areal Flood Advisory | MOB | George, Greene, Perry, Stone | 6 hr |
| Jan 4, 12:45 AM CST | Special Weather Statement | MOB | Greene, Stone | 45 min |
| Jan 4, 12:54 AM CST | Severe Thunderstorm Warning | MOB | Greene, Perry | 51 min |
| Jan 4, 1:31 AM CST | Special Weather Statement | MOB | Stone | 59 min |
| Jan 4, 2:05 AM CST | Flash Flood Warning | MOB | George, Greene, Perry, Stone | 6 hr |
| Jan 4, 2:47 AM CST | Special Weather Statement | MOB | George | 58 min |
| Jan 4, 8:24 AM CST | River Flood Warning | MOB | George, Greene, Perry | 4 days |
| Jan 4, 8:26 AM CST | River Flood Warning | MOB | George, Greene, Wayne | 5 days |
| Jan 4, 8:28 AM CST | River Flood Warning | MOB | George, Greene, Jackson | 49 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.